Funnel Cloud, Terry
- When
- May 11, 1:20 PM CST
- Where
- Terry County, Brownfield
- Reported by
- Emergency Manager
- Coordinates
- 33.180, -102.280
The Brownfield Emergency Manager relayed several reports of funnel clouds in the Brownfield area.
A slow-moving upper low moved northeast from the Permian Basin into Northwest Texas this afternoon. Although surface temperatures were unseasonably cool, relatively cold air aloft with this low resulted in scattered to numerous showers by early afternoon; some of which produced funnel clouds over the southern South Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A slow-moving upper low moved northeast from the Permian Basin into Northwest Texas this afternoon. Although surface temperatures were unseasonably cool, relatively cold air aloft with this low resulted in scattered to numerous showers by early afternoon; some of which produced funnel clouds over the southern South Plains. Numerous photos of these funnels were taken by area residents with no definitive evidence of any becoming tornadic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 11, 11:44 AM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1244 PM CDT FRI MAY 11 2012 .AVIATION... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP NEAR CENTER OF UPPER LOW MOVING SOUTHEAST OF TAF SITES. HAVE MAINTAINED MVFR CONDITIONS THROUGH THE DAY AT KLBB WITH MORE OPTIMISTIC VFR CATEGORY THIS AFTERNOON FOR KCDS FURTHER FROM UPPER LOW CENTER AND WHERE DRIER AIR IS WRAPPING IN. CONDITIONS WILL DETERIORATE AGAIN THIS EVENING AS MVFR CIGS/VIS RETURN. EXPECT WIDESPREAD LIFR CIGS TO OCCUR OVERNIGHT AS REINFORCING LLVL COOLER AIR MOVES IN BEHIND EXITING SYSTEM. GRADUAL IMPROVEMENT EXPECTED AFTER SUNRISE SAT WITH MVFR CONDITIONS FOR BOTH TAF SITES THROUGH 18Z. WINDS WILL REMAIN AROUND 10KT FROM THE NORTH. && .PREV DISCUSSION... /ISSUED 706 AM CDT FRI MAY 11 2012/ UPDATE... HAVE GONE AHEAD AND INCREASE POPS INTO LIKELY TO CATEGORICAL RANGE ACROSS THE NORTHERN ZONES WHERE A RAIN-BAND HAS SETUP. THIS BAND MAY PIVOT SOUTHWARD INTO THE CENTRAL SOUTH PLAINS OVER THE COMING HOURS AS THE UPPER-LEVEL LOW CONTINUES ITS NORTHEASTWARD MOVE. NO OTHER CHANGES MADE ATTM. PREV DISCUSSION... /ISSUED 356 AM CDT FRI MAY 11 2012/ SHORT TERM... MAIN CONCERN TODAY REVOLVES AROUND PRECIPITATION CHANCES AS A SLOW MOVING UPPER LOW TRANSLATES ACROSS THE FA. THE 00Z UA DATA ANALYZED THE CENTER OF THE MID-LEVEL LOW JUST WEST OF MIDLAND...AND THE LATEST WV PICTURES SHOWS IT HAS SINCE PROGRESSED EAST-NORTHEASTWARD WITH NWP TAKING IT ON A STEADY NORTHEAST TREK AS IT FILLS AND SKIRTS ACROSS THE ROLLING PLAINS BY 18Z AND INTO CENTRAL/EASTERN OK BY 12Z SATURDAY. SOME DRY AIR WRAPPED INTO THE CENTER OF THE LOW YESTERDAY...AND MORE DRY AIR WAS CURRENTLY WRAPPING AROUND THE SOUTHERN AND EASTERN SIDE OF THE LOW. HOWEVER...A DEEP FEED OF MOISTURE WAS ALSO PRESENT ARCING FROM EAST TEXAS THROUGH NORTH TEXAS AND ACROSS ROUGHLY THE NORTHEAST THIRD TO HALF OF THE OUR FA. THIS MOISTURE FEED HAS KEPT SCATTERED SHOWERS GOING ACROSS PARTS OF THE SOUTHERN PANHANDLE INTO THE NORTHEAST SOUTH PLAINS AND NORTHERN ROLLING PLAINS EARLY THIS MORNING. AS THE UPPER LOW SHIFTS EASTWARD...EXPECT THIS DEEP MOISTURE AND BAND OF SHOWERS TO WRAP AROUND THE NORTHWEST FLANK OF THE LOW...WITH THE LATEST TRAJECTORIES IN THE HIGH-RES MODELS PROJECTING A SSW-NNE ORIENTED BAND SETTING UP FROM THE SOUTH-CENTRAL PANHANDLE INTO THE NORTHWEST/CENTRAL SOUTH PLAINS THIS MORNING. STILL OBVIOUSLY SOME UNCERTAINTY WITH EXACTLY WHERE THE BAND WILL BE LOCATED...BUT HAVE INCREASED POPS TO HIGH CHANCE /45-54 PERCENT/ WHERE THE POTENTIAL BAND IS EXPECTED TO EXIST. WILL UPDATE THE FORECAST LATER THIS MORNING IF/WHEN THIS BECOMES MORE CERTAIN. ELSEWHERE...THINK ACTIVITY WILL BE MORE ISOLATED TO WIDELY SCATTERED THIS MORNING...WHERE DRIER MID-LEVEL AIR IS WORKING IN. HOWEVER...THIS DRIER AIR COULD CREATE SOME BREAKS IN THE CLOUDS AND MODEST HEATING/DESTABILIZATION WHICH IN TURN WOULD FUEL AN UPTICK IN CONVECTION TOWARD MIDDAY INTO THIS AFTERNOON...FAVORING THE EASTERN ZONES...IN CLOSER PROXIMITY TO THE COLD CORE LOW. ONLY MODEST MID-LEVEL LAPSE RATES AND WEAK PROGGED INSTABILITY SHOULD KEEP STORM INTENSITY IN CHECK. SHOWER/STORM CHANCES WILL WANE TONIGHT AS THE UPPER LEVEL STORM PULLS AWAY TO THE EAST...BUT THERE MAY BE JUST ENOUGH RESIDUAL MOISTURE WRAPPING AROUND THE WEST SIDE OF THE SYSTEM ACROSS THE EASTERN ZONES TO KEEP MINIMAL POPS IN THE FORECAST THERE. TEMPERATURES WILL BE TRICKY TODAY AS THE LOCATION/DURATION OF ANY RAIN AND CLOUD COVER WILL DICTATE THE DETAILS. HENCE...HAVE FORECAST HIGHS RANGING FROM THE MID-60S WHERE CLOUDS/SHOWERS ARE EXPECTED TO BE MAXIMIZED ACROSS THE NORTH-CENTRAL ZONES TO LOWER 70S IN THE SOUTHERN ROLLING PLAINS. COOL AND MOIST CONDITIONS WILL PREVAIL TONIGHT ALONG WITH NORTHERLY BREEZES AND LOWS FROM THE UPPER 40S WEST TO MID-50S EAST. LONG TERM... DURING THE DAY SATURDAY WE SHOULD SEE A GENERAL LULL IN SHOWER ACTIVITY ACROSS THE AREA AS THE FIRST UPPER TROUGH MOVES EAST INTO ERN OKLA/TX WHILE THE NEXT ONE WILL BE MOVING THROUGH THE GREAT BASIN. WE CAN/T COMPLETELY RULE OUT SOME SHOWER ACTIVITY ACROSS THE LOW ROLLING PLAINS ON THE WRN FRINGE OF MOISTURE WRAPPING AROUND THE EXITING SYSTEM...AND CLOUDS MAY LINGER MOST OF THE DAY OFF THE CAPROCK AS WELL. UP ON THE CAP...WE EXPECT SKIES TO CLEAR OUT BY AFTN. TEMPS SHOULD STILL BE SEASONABLY COOL WITH HIGHS MAINLY IN THE LOWER 70S. SAT AFTN...GUIDANCE DEVELOPS WIDESPREAD CONVECTION ACROSS THE NM HIGHLANDS AS LIFT FROM THE APPROACHING TROUGH INTERACTS WITH MODERATELY MOIST UPSLOPE WINDS. NW STEERING FLOW SHOULD GENERALLY DIRECT THIS ACTIVITY TOWARD OUR WRN ZONES...LIKELY ARRIVING NEAR THE TX/NM BORDER AFTER 0Z. AT THIS TIME...MODEL GUIDANCE VARIES SIGNIFICANTLY SAT NIGHT WITH THE TRACK AND TIMING OF ONE OR MORE CONVECTIVE CLUSTERS FROM THE PANHANDLES TO THE WRN SOUTH PLAINS. WE WILL CONTINUE TO GO WITH HIGH CHANCE POPS ACROSS THE NORTH AND WEST ZONES SAT NIGHT. SUNDAY SHOULD SEE WIDESPREAD SHOWER AND TSTM ACTIVITY ACROSS THE WRN ZONES WITH LESSER CHANCES EAST AS LIFT FROM THE UPPER TROUGH DROPPING ALMOST DUE SOUTH ACROSS NM EXTENDS ACROSS THE STATE LINE. THEN ON MONDAY...GUIDANCE DIVERGES SOMEWHAT WITH THE TRACK OF THE SYSTEM AS IT JOGS EAST ACROSS TX...LOWERING CONFIDENCE IN THE DETAILS. BUT IN GENERAL WE EXPECT RAIN CHANCES TO CONTINUE MONDAY...SPREADING SE FOLLOWING THE BEST LIFT. BY TUESDAY...THERE SHOULD BE A DECREASING TREND IN CLOUD COVER AND PRECIP CHANCES FROM WEST TO EAST...HOWEVER THE LATEST GFS PROJECTS THAT THE TROUGH WILL CLOSE OFF AND SLOW DOWN NEAR THE RED RIVER VALLEY OF NORTH TX...WHICH COULD ALLOW RAIN CHANCES TO PERSIST ACROSS AT LEAST ERN PORTIONS OF THE FA THROUGH TUES. BRIEF SHORTWAVE RIDGING SHOULD FOLLOW FOR WED...WITH WARMER TEMPS AND LOW RAIN CHANCES. ON THURSDAY...A LOW AMPLITUDE SHORTWAVE WILL MOVE QUICKLY ACROSS THE ROCKIES INTO THE HIGH PLAINS...AND COULD SPARK SOME AFTN/EVE TSTMS ALONG A DEVELOPING DRYLINE. WE WILL LEAVE THE FCST DRY FOR NOW UNTIL THERE IS BETTER INDICATION. THE GFS AND ECMWF ALSO SUGGEST DEEPER TROUGHING SITUATED TO OUR WEST FOR NEXT WEEKEND WHICH MAY HINT AT SOME SOME DIURNAL DRYLINE CONVECTIVE ACTIVITY. TEMPS SHOULD BE ON A GRADUAL WARMING TREND AFTER MID WEEK BACK TO NEAR SEASONABLE NORMS BY THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 48 70 48 64 49 / 10 10 20 30 50 TULIA 50 69 51 68 51 / 20 10 20 30 50 PLAINVIEW 51 69 52 69 53 / 20 10 20 30 50 LEVELLAND 48 73 51 69 53 / 10 10 20 30 50 LUBBOCK 50 72 54 71 54 / 10 10 10 30 50 DENVER CITY 49 73 51 71 55 / 10 10 20 20 40 BROWNFIELD 49 73 51 71 55 / 10 10 20 20 50 CHILDRESS 55 73 55 74 56 / 30 10 10 20 50 SPUR 53 73 55 75 57 / 20 10 10 20 40 ASPERMONT 57 75 55 78 56 / 20 20 10 10 30 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1110 AM CDT FRI MAY 11 2012 TXZ021>044-121615- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1110 AM CDT FRI MAY 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. HOWEVER...UNDERNEATH AN UPPER LOW THAT IS MOVING SLOWLY ACROSS THE ROLLING PLAINS SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THE STRONGEST OF THESE STORMS MAY BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The Lubbock radar (KLBB), 68 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
5 funnel cloud. Local standard time, as filed.
The Brownfield Emergency Manager relayed several reports of funnel clouds in the Brownfield area.
The Brownfield Emergency Manager relayed a report of a funnel cloud near Meadow.
A funnel cloud was reported along the Lynn and Garza County line east of Wilson.
A resident observed and photographed a tall funnel cloud near Farm to Market 179 and Farm to Market 41 in extreme southwest Lubbock County. There was no evidence the funnel became tornadic.
A funnel cloud was observed and photographed west of Petersburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370037, 370044, 370043, 370042, 370045.